Journal of Symbolic Logic

Returning to semi-bounded sets

Ya'acov Peterzil

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An o-minimal expansion of an ordered group is called semi-bounded if there is no definable bijection between a bounded and an unbounded interval in it (equivalently, it is an expansion of the group by bounded predicates and group automorphisms). It is shown that every such structure has an elementary extension 𝒩 such that either 𝒩 is a reduct of an ordered vector space, or there is an o-minimal structure \widehat{𝒩}, with the same universe but of different language from 𝒩, with (i) Every definable set in 𝒩 is definable in \widehat{𝒩}, and (ii) \widehat{𝒩} has an elementary substructure in which every bounded interval admits a definable real closed field. As a result certain questions about definably compact groups can be reduced to either ordered vector spaces or expansions of real closed fields. Using the known results in these two settings, the number of torsion points in definably compact abelian groups in expansions of ordered groups is given. Pillay's Conjecture for such groups follows.

Article information

J. Symbolic Logic, Volume 74, Issue 2 (2009), 597-617.

First available in Project Euclid: 2 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Peterzil, Ya'acov. Returning to semi-bounded sets. J. Symbolic Logic 74 (2009), no. 2, 597--617. doi:10.2178/jsl/1243948329.

Export citation